Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Quad Cities, IA

December 26, 201721 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Dec 26, 2017, 1:25 PM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Dec 26, 2017, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 1:25 PM CST (19:25 UTC)
In effect from
Dec 26, 2017, 6:00 PM CST
Expired
Dec 27, 2017, 10:58 AM CST
In force
17 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS43 KDVN 261925
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
125 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chills Tonight into Wednesday...

.Below zero temperatures and a northwest wind will create wind
chill values from 15 below to 25 below zero across the entire
area.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270330-
/O.NEW.KDVN.WC.Y.0002.171227T0000Z-171227T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
125 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below  
  zero.

* WHERE...Portions of north central Illinois, northwest Illinois,  
  west central Illinois, east central Iowa, northeast Iowa, 
  southeast Iowa and northeast Missouri.

* WHEN...6 PM this evening to noon Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Haase
3 follow-up statements
265 
WWUS43 KDVN 270203
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
803 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chills Tonight into Wednesday...

.Below zero temperatures and a northwest wind will create wind
chill values from 15 below to near 30 below zero across the 
entire area.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271015-
/O.CON.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
803 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to near 30 
  below zero.

* WHERE...All of eastern Iowa, northeast Missouri and northern
  Illinois. 

* WHEN...Until 12 PM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
880 
WWUS43 KDVN 270905
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
305 AM CST Wed Dec 27 2017

...Bitterly Cold Wind Chills This Morning...

.Below zero temperatures and a northwest wind are creating wind 
chill values from 15 below to near 30 below zero across the entire
area.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271715-
/O.CON.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
305 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills continue. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to near 30 below
  zero.

* WHERE...All of eastern Iowa, northeast Missouri, and northwest
  Illinois.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
RP Kinney
191 
WWUS43 KDVN 271658
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1058 AM CST Wed Dec 27 2017

...Temperatures warming up...

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271800-
/O.CAN.KDVN.WC.Y.0002.000000T0000Z-171227T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1058 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills have risen to 10 to 15 below zero late this morning
and are expected to continue to improve through the afternoon.

$$
Haase

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:54 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 26, 11:54 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1154 AM CST Tue Dec 26 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 1013 AM CST Tue Dec 26 2017

Temperatures have risen enough that wind chills in our northern
cwa were warmer than 20 below, therefore the advisory has expired.

&&

.SYNOPSIS...
Issued at 330 AM CST Tue Dec 26 2017

1035 to 1040 MB arctic sfc ridge currently extending from acrs the
northwestern high plains, down toward the northwestern OH RVR
Valley. It's pressure gradient still driving sfc winds of 7-14 MPH
acrs much of the area making for wind chills in the teens below
zero, with some 20's noted along and north of the Hwy 30 corridor.
The cold dense 1040+ arctic high will look to slide east acrs the
upper Midwest through Wed, before a wave following in it's wake may
become another snow-maker by late Wed night into Thu. Then
amplifying northwest flow to re-enforce the "arctic" regime acrs the
upper mid CONUS into the New Year's weekend, with occasional dumps
of very strong cold dense high pressure systems and clippers.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CST Tue Dec 26 2017

Today...Decreasing winds in the northwest and northern CWA making
for a marginal Wind Chill Advisory in those areas, but with a few
sites currently around 20 below and others close, will let the
advisory ride. With ongoing cold influx, cloud and snow cover,
today's high temps only to recover back into the mid to upper single
digits acrs much of the area. With lingering northwest winds of 10-
15 MPH, they will still drive wind chills from around zero down to
10 below during the midday and afternoon...a cold and raw Boxing
Day. Channeled vorticity ribbon will look to continue to wring out
flurries or even occasional bouts of light snow out of cloud decks
streaming east-southeast from the central plains and acrs at least
the south half of the DVN CWA through early afternoon. A few areas
in the southern third of the fcst area may even get a dusting by
late morning, but more organized light snow bands that may
accumulate some are projected to move along and south of the CWA
acrs MO.

Tonight...Some lingering high clouds in the south during the
evening, but the general trend will be clearing and decreasing winds
as a very robust 1045 MB high center settles acrs much of MN and
western/central IA by Wed morning.  Will make little to no changes
to ongoing low temps for tonight, as H85 MB cold ridge rule using
values of -19 to -23C, supports the ongoing values even taking into
account the marginal snow cover in some areas...widespread lows from
5 to 10 below in ideal radiational cooling set-up. The winds will
decrease under east flank of the arctic ridge axis, but maintain at
4-7 MPH well into the night. Combined with the very cold ambient
temps, even these light winds will make for wind chill advisory
criteria from the northern CWA down to at least I-80. Quick temp
crash after sunset may allow for values to be neared by as early as
8-9 PM in the north. All in all, another wind chill advisory will
probably need to be issued for the bitter cold affect tonight into
Wed morning, but with ongoing advisory currently in effect until
late this morning, will hold off issuance of a new WC headline to
avoid confusion and let the day crew make the call on timing and
areal coverage later today.    ..12..

.LONG TERM...(Wednesday through next Monday)
ISSUED AT 330 AM CST Tue Dec 26 2017

The main forecast issues in the long term period are additional
rounds of snow and periods of bitterly cold temperatures.

The first issue is a Clipper system that will affect at least a
portion of the forecast area Wednesday night into Thursday. The
GFS/GEM continue to be more bullish with QPF than the ECMWF/WRF,
which limit most of the snow to north of Interstate 80. Not going to
discount the GFS/GEM yet, and have boosted pops/QPF/snowfall from
the model blend output. This yields 1-2 inches north of Interstate
80, with a light dusting south. Would not be surprised if we
eventually need to consider an advisory with the arctic air in place
and SLR's at or above 20:1. Snow with the first Clipper will likely
taper off Thursday evening in the northeast.

The next Clipper likely arrives Friday afternoon and evening, with
another quick 1-2 inches possible. Consensus pops favor the
southwest half of the forecast area for the most snow. Another shot
of bitterly cold air will arrive behind this wave, with wind chill
values to 25 below zero across the north.

For Saturday, the GFS is advertising an third Clipper, while the
ECMWF is dry. Have continued low pops for this period. What is more
certain is continue cold conditions, with wind chill advisory
criteria likely over much if not all of the forecast area Saturday
night and again Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1153 AM CST Tue Dec 26 2017

VFR conds through this taf cycle as high pressure is in control.
Northwest winds around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...Haase
Hazardous weather outlook, Dec 26, 4:11 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CST Tue Dec 26 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Northwest winds will continue to combine with very cold
temperatures to produce wind chill values of 10 below, to 25
below zero across the outlook area this morning. The coldest wind
chills will occur north of the Highway 30 corridor, where a Wind
Chill Advisory remains in effect through late morning. Wind chill
values will then remain from around zero to 10 below through the
afternoon.

Dangerously cold wind chills will return tonight for much of the
Outlook Area, especially along and north of the Interstate 80
corridor. A new wind chill advisory may eventually be needed for
portions of the Outlook Area tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect additional periods of bitterly cold conditions late this
week. Wind chills of 15 to 25 below zero will be common Friday
night, Saturday night, and Sunday night.

Several rounds of light snow are possible this week. The first storm
will impact the area Wednesday night into Thursday, with light
accumulations favored along and north of Interstate 80. Additional
chances of light snow are forecast on Friday and possibly Saturday.
Confidence on specific amounts and timing is currently low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

12/RP Kinney

Nearby

Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Illinois, 2017Wind Chill Advisories in Missouri, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.